Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Charleston, WV

September 6, 2018Wood County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 6, 2018, 7:31 PM EDT for Wood County, West Virginia. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 7:31 PM EDT (23:31 UTC)
Expired
Sep 6, 2018, 8:57 PM EDT
In force
86 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Wood County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS51 KRLX 062331
FFWRLX
WVC107-070230-
/O.NEW.KRLX.FF.W.0072.180906T2331Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
731 PM EDT THU SEP 6 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Wood County in northwestern West Virginia...

* Until 1030 PM EDT.

* At 729 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  fallen, with heavy rain still in the area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Vienna, North Hills, Walker and Waverly. 

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3935 8139 3934 8137 3932 8136 3933 8135
      3932 8134 3932 8133 3922 8129 3920 8130
      3919 8130 3914 8140 3913 8144 3933 8153
      3937 8140

$$

MZ
1 follow-up statement
009 
WGUS71 KRLX 070057
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
857 PM EDT THU SEP 6 2018

WVC107-070105-
/O.CAN.KRLX.FF.W.0072.000000T0000Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wood WV-
857 PM EDT THU SEP 6 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WOOD COUNTY IS
CANCELLED...

The heavy rain has ended. Additionally, Wood County 911 has not 
received any calls about high water in the warned area. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3935 8139 3934 8137 3932 8136 3933 8135
      3932 8134 3932 8133 3922 8129 3920 8130
      3919 8130 3914 8140 3913 8144 3933 8153
      3937 8140

$$

MZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 7:00 PM EDT, 31 minutes earlier.

Area forecast discussion, Sep 6, 7:00 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
700 PM EDT Thu Sep 6 2018

.SYNOPSIS...
An approaching cold front could stall over the area tonight.
This brings unsettled weather, which lasts into next week, as
the front slows, and moisture from Gordon gets absorbed into it.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM Thursday...

WPC has a cold front analyzed just north of our CWA by 18Z,
and is expected to drop just south of the area by 00Z this
evening. However, the NAM/GFS models are slower with the
progression of this front, keeping it nearly stalled bisecting
our CWA through Friday morning.

Meanwhile, satellite imagery indicates plenty of sunshine
across the area ahead of the front. With diurnal heating and
abundant low level moisture, as seen on dewpoints in the lower
70s, expect an increase of showers and thunderstorms this
afternoon and evening. Elevated heat source and orographic lift
will aid in the development of thunderstorms across the highest
peaks of the northeast WV mountains.

The environment is lacking of deep layered shear. Strong
bouyancy and differential heating boundaries will promote
thunderstorm development through this evening. Pcpn activity
should diminish or dissipate after sunset. However, with the
frontal boundary nearby, will keep a slight chance for showers
or storms through 12Z Friday.

Areas that receive rainfall would be prone to dense fog
development overnight. However, extensive cloudiness could
prevent fog formation from happening, and perhaps a low level
deck could develop instead.

Used the NBM guidance for temperatures through the period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 408 PM Thursday...

Upper level ridge gets squashed to the south as a shortwave
trough over the Plains merges with what is left of the remnants
of Gordon near Chicago over the weekend. This establishes moist
southwest flow aloft over a stalled frontal boundary at the
surface. Scattered to numerous showers and thunderstorms will
be the result.

While any thunderstorm will have the potential to produce
locally heavy rainfall and isolated flooding on Saturday, the
heavy rainfall threat really ramps up by Sunday into Sunday
night, especially over southeast Ohio and northern West
Virginia. This occurs as a surface low starts moving up the
Ohio River while high pressure builds into New England. The
resulting tightening of the pressure gradient sharpens up the
front. Models also indicate strong convergence at 850 mb
developing over southeast Ohio and northern West Virginia on
Sunday while PWATS climb toward 2 inches. There is still some
uncertainty in the modeling on where the axis of heaviest QPF
will set up, but several inches are possible and will continue
to highlight this threat in the HWO and social media posts given
the time frame.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 408 PM Thursday...

The upper level low and surface low lift quickly northeast away
from the area by Monday and heights actually rise some through
the middle of next week as the ridge over the western Atlantic
shifts westward. This leaves the residual surface boundary in
place to wash out over our region with a fairly consistent
threat for showers and storms around each day Monday through
Thursday. PWATs will remain elevated and storm motions will be
slow so will continue to have a risk for excessive rainfall.
However, that risk should be less widespread than during the
weekend.

Temps will warm back into the muggy 80s over the lowlands next
week and stayed close to the NBM for temps.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 655 PM Thursday...

Afternoon convection diminishing this evening, but thunder still
possible near PKB and EKN through 03Z. Overnight, MVFR/IFR
conditions expected over areas that received rainfall. However,
abundant cloudiness could limit fog development. Expect IFR
conditions at EKN overnight into the predawn hours.

Light winds, mainly northerly, will become calm overnight.
Any fog will dissipate by 13Z Friday.

Expect afternoon convection to fire up Friday, due to the
proximity of a near stationary frontal boundary, diurnal
heating, and orographic effect. Brief periods of IFR conditions
can be expected along the heavier rainfall.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

ALTERNATE SCENARIOS: Fog formation tonight may vary.

FORECAST CONFIDENCE: Medium.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

AFTER 00Z SATURDAY...
IFR possible in showers and storms into the weekend. Early
morning fog also possible where it rains during the late evening
or overnight.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...ARJ
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...ARJ
Hazardous weather outlook, Sep 6, 5:18 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
518 AM EDT Thu Sep 6 2018

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-070930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
518 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for much of the middle Ohio
Valley.

.DAY ONE...Today and Tonight.

While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated flash flooding from slow moving showers and thunderstorms
is possible Friday and Saturday, mainly during the afternoons and
evenings. However, there is a slight risk for excessive rainfall
Saturday night, as the remnants of once tropical storm Gordon, and a
front, combine to bring potentially more widespread heavy rainfall.
The heavy rainfall could last through Sunday, and even into Monday,
as the system only slowly pushes through.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040-
515>526-070930-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay-
Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
518 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, extreme
southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding, mainly for the lowlands.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While there is a low probability for widespread hazardous weather,
slow moving showers and thunderstorms can produce isolated flash
flooding Friday through the weekend, and even Monday. There is a
marginal risk for flash flooding over the weekend, when the remnants
of once tropical storm Gordon add to an already moist air mass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-070930-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
518 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While there is a low probability for widespread hazardous weather,
slow moving showers and thunderstorms can produce isolated flash
flooding this weekend. There is a marginal risk for flash flooding,
overnight Saturday night, when the remnants of once tropical storm
Gordon add to an already moist air mass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

MZ / TRM

In the hours before

Special weather statement, Sep 6, 3:45 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
345 PM EDT THU SEP 6 2018

WVZ020-029>031-062045-
Doddridge-Harrison-Lewis-Gilmer-
345 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DODDRIDGE...
NORTHWESTERN LEWIS AND SOUTHWESTERN HARRISON COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Jackson Mill,
or near Weston, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Weston, Jackson Mill, West Milford, Jane Lew, New Milton, Camden,
Avon, Grove, Leopold and Blandville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3902 8048 3909 8081 3926 8080 3924 8032
TIME...MOT...LOC 1944Z 235DEG 19KT 3911 8055

ROCHE
Special weather statement, Sep 6, 4:28 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
428 PM EDT THU SEP 6 2018

OHZ083-062115-
Jackson-
428 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON COUNTY...

At 428 PM EDT, a strong thunderstorm was located 7 miles northeast of
Waverly, moving southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jackson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3903 8280 3917 8279 3917 8277 3921 8276
      3921 8274 3908 8263 3901 8279 3902 8280
TIME...MOT...LOC 2028Z 311DEG 6KT 3917 8286

ABE
Special weather statement, Sep 6, 4:40 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
440 PM EDT THU SEP 6 2018

OHZ083-062130-
Jackson-
440 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...

At 440 PM EDT, a strong thunderstorm was located 10 miles southeast
of Piketon, or 10 miles west of Jackson, moving southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jackson, Mabee and Petersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3904 8280 3911 8262 3897 8251 3885 8265
      3886 8276 3888 8276 3894 8275 3895 8281
TIME...MOT...LOC 2040Z 311DEG 6KT 3901 8282

ABE
Special weather statement, Sep 6, 5:27 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
527 PM EDT THU SEP 6 2018

OHZ083-084-086-062215-
Jackson-Gallia-Vinton-
527 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON AND
SOUTHEASTERN VINTON COUNTIES...

At 527 PM EDT, a strong thunderstorm was located near Wellston,
moving east at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jackson, Wellston, Hamden, Coalton, Vinton, Wilkesville and
Radcliffe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3924 8233 3906 8232 3901 8233 3901 8231
      3896 8231 3895 8264 3912 8267
TIME...MOT...LOC 2127Z 251DEG 8KT 3906 8254

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:45 PM EDTSpecial Weather StatementRLXLewis60 min
Sep 6, 4:02 PM EDTFlash Flood WarningRLXDoddridge, Lewis99 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.